Hail, Roosevelt
- When
- May 31, 6:35 PM MST
- Where
- Roosevelt County, Dora
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.930, -103.330
Thunderstorms developed along a dryline in southeast New Mexico during the evening hours of the 31st. Hail up to the size of golf balls plagued Roosevelt County during this first severe weather event of the season.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Thunderstorms developed along a dryline in southeast New Mexico during the evening hours of the 31st. Hail up to the size of golf balls plagued Roosevelt County during this first severe weather event of the season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 1:57 PM MST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 257 PM MDT TUE MAY 31 2011 .UPDATE... UPDATED THE ZONE FORECAST TO MENTION THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS IN CHAVES AND ROOSEVELT COUNTIES THIS EVENING. SEVERE THUNDERSTORM WATCH NUMBER 409 IS IN EFFECT FOR THESE COUNTIES UNTIL 10 PM MDT. 44 && .PREV DISCUSSION... 257 PM MDT TUE MAY 31 2011...PATTERN CHANGE UNDERWAY AS HIGH PRESSURE ALOFT TRIES TO BUILD IN FROM THE W...LOW LEVEL MOISTURE ENTERS SE NM...AND WINDS NAVE BEEN LESS THAN RECENT DAYS. POTENTIAL FOR ISOLATED SEVERE WEATHER THIS EVENING OVER OUR FAR SE ZONES. UPPER LEVEL SPEED MAX...GOOD DIRECTIONAL SHEAR AND RAPIDLY INCREASING LOW LEVEL MOISTURE ALL AVAILABLE FOR STORM DEVELOPMENT. LOW LEVEL MOISTURE WILL PUSH W AND N TONIGHT AND LIKELY REACH THE CNTRL MOUNTAIN CHAIN. COULD EVEN SEEP INTO THE RIO GRANDE VALLEY AROUND DAYBREAK. SHOWERS AND STORMS TO EXPAND N AND W DURING THE NIGHT...BUT LESS CONCERN FOR STRONG OR SEVERE STORMS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN WED FROM THE CNTRL MOUNTAIN CHAIN TO THE TX LINE. A FEW MAY ALSO FORM BETWEEN THE CONTINENTAL DIVIDE AND W SLOPES OF THE CNTRL MOUNTAINS. SOME OF THESE STORMS COULD BE ON THE DRY SIDE. TEMPS ABOVE NORMAL. STORM COMING INTO THE NW WED WILL SHEAR NE THU...BUT PULL ENOUGH OF A SW FLOW INTO NM TO PRODUCE SOME BREEZY TO WINDY CONDITIONS IN THE W. SOME DRYING LIKELY ACROSS NW AREAS...WITH ISOLATED SHOWERS AND STORMS GETTING NUDGED E. SAME FOR FRI ALTHOUGH FLOW ALOFT WILL BEGIN TO RELAX. CONVECTION FRI LIKELY CONFINED TO THE ERN PLAINS. TEMPS TO REMAIN ABOVE NORMAL. THE WEEKEND LOOKS MORE ACTIVE AS S FLOW AT ALL LEVELS WILL BRING SOME MOISTURE N. FAVORED AREAS FOR ISOLATED STORMS ON SAT WILL BE THE CNTRL AND E...THEN THE W AND CNTRL AREAS SUN AND EARLY NEXT WEEK. TEMPS MOSTLY ABOVE NORMAL THIS WEEKEND INTO NEXT WEEK. CHJ && .AVIATION... VFR CONDITIONS PERSIST THROUGH THIS EVENING WITH A GENERALLY SOUTHERLY WIND FLOW INCREASING LOWER LAYER MOISTURE ACROSS SOUTHEAST NEW MEXICO AND THE EASTERN PLAINS THIS AFTERNOON AND TONIGHT. WINDS GENERALLY SOUTH 15 TO 20 MPH THROUGH THIS EVENING BUT STRONGER TO NEAR 30 MPH IN THE EASTERN PLAINS. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS SOUTHEAST NEW MEXICO AROUND KROW THIS AFTERNOON AND EVENING THEN EVENTUALLY FURTHER NORTH TOWARDS KTCC TONIGHT AS THE DRYLINE MOVES WESTWARD AND ALLOWS SOME MODIFIED GULF MOISTURE TO ENCROACH. THE COVERAGE OF STORMS IS EXPECTED TO SPREAD FARTHER NORTH AND WEST INTO THE EVENING AS MOISTURE CONTINUES TO MAKE A RUN TOWARD THE CENTRAL MOUNTAIN CHAIN. BEST CHANCES FOR PRECIPITATION AND BRIEF REDUCTIONS TO VISIBILITY/CEILINGS IN TSRA WILL BE ALONG THE EAST NEW MEXICO/WEST TEXAS BORDER. SOME STORMS WITH DRY LIGHTNING ARE POSSIBLE. GUSTY AND ERRATIC WINDS WILL BE COMMON NEAR AND UNDER ANY STORMS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... DRY LIGHTNING MAY BE A CONCERN THIS AFTERNOON AND EVENING...FIRST IN THE SOUTHEASTERN PLAINS THIS AFTERNOON...THEN SPREADING INTO MORE OF THE EASTERN HALF OF THE STATE THROUGH TONIGHT. NOTABLE SHIFT TO THE WEATHER PATTERN WILL BE UNFOLDING OVER THE NEXT FEW DAYS. THE UPPER PATTERN SHIFTS THIS WILL ALLOW SOUTHWESTERLIES ALOFT TO DECREASE SOME TODAY AND TOMORROW AS THE EASTERN U.S. RIDGE BUILDS TOWARDS THE WEST. THIS WILL ALLOW A RETURN FLOW TO ESTABLISH ITSELF OVER EASTERN NEW MEXICO AND ENABLE MODIFIED GULF MOISTURE TO MOVE INTO THE STATE LATE THIS AFTERNOON AND OVERNIGHT AS THE DRYLINE MOVES WEST. TEMPERATURES WILL ALSO RETURN TO NEAR NORMAL TODAY OVER THE FORECAST AREA. WINDS WILL BECOME SOUTH TO SOUTHEASTERLY BY LATE AFTERNOON AND TONIGHT...ALLOWING DEWPOINTS TO QUICKLY RISE IN THE SOUTHEASTERN PLAINS...THEN GRADUALLY SPREADING FARTHER NORTH AND WEST INTO THE OVERNIGHT. MINIMUM RELATIVE HUMIDITY WILL STILL PLUMMET TO SINGLE DIGITS IN MOST AREAS THIS AFTERNOON...THE EXCEPTION BEING AREAS ALONG AND EAST OF A CLOVIS TO ROSWELL LINE WHERE MOISTURE AND ISOLATED CHANCES FOR SHOWERS/STORMS WILL BE. THIS ONSET OF STORMS WILL BRING CHANCE FOR SOME LIGHTNING STRIKES AND NEW IGNITIONS...ESPECIALLY THIS AFTERNOON WHEN STORMS WILL LIKELY TAKE ON MORE DRY CHARACTERISTICS WITH LITTLE WETTING RAINFALL. AS THE EVENING PROGRESSES STORMS WILL SHIFT MORE TO A MIX OF WET AND DRY STORMS...BUT THE LEADING EDGE OF THE DRYLINE WILL BE THE AREA WITH HIGHEST THREAT FOR DRY LIGHTNING. THE INCREASE IN DEWPOINTS WILL BE MOST PRONOUNCED FROM THE NORTHEAST HIGHLANDS TO THE CENTRAL AND SOUTH CENTRAL MOUNTAINS BY EARLY WEDNESDAY MORNING WITH DIFFUSE INCREASES EVEN EXPECTED IN THE CENTRAL VALLEYS INCLUDING THE RIO GRANDE. SOME LOCALIZED EAST TO SOUTHEAST CHANNELING OF WINDS THROUGH GAPS AND CANYONS WILL ALSO BE POSSIBLE TONIGHT/WEDNESDAY MORNING. HUMIDITY RECOVERY WILL BE EXCELLENT IN MOST OF THE EASTERN HALF OF THE STATE...BUT STILL POOR IN THE WEST. ON WEDNESDAY INCREASED MOISTURE WILL ALLOW FOR A MIX OF WET AND DRY STORMS OVER THE EASTERN HALF OF THE STATE. TEMPERATURES WILL WARM UP A FEW MORE DEGREES AS THE UPPER RIDGE BUILDS MORE INTO TEXAS AND HEIGHTS RISE. WINDS WILL KEEP A SOUTHERLY COMPONENT AREAWIDE. WHILE NOT A TEXTBOOK PATTERN FOR STRONG WINDS OVER NEW MEXICO EXPECT SUFFICIENT PRESSURE GRADIENT AND MIXING TO BE PRESENT FOR SOME BREEZY TO EVEN WINDY CONDITIONS...ESPECIALLY IN FAR WESTERN ZONES. INCREASING SOUTHWESTERLY WINDS BRING IN SOME DRIER AIR ON THURSDAY TEMPORARILY MUTING THE LOWER LEVEL MOISTURE INCREASES OVER NEW MEXICO. STRONGEST WINDS ALOFT WOULD BE FOUND NEAR THE FOUR CORNERS AREA. THERE IS A POTENTIAL SURFACE WINDS TO INCREASES INTO CRITICAL VALUES IN FAR WESTERN ZONES...AND POTENTIALLY INTO NORTHEASTERN HIGHLANDS. WILL MONITOR THIS PASS WATCH ISSUANCE UNTO SUBSEQUENT SHIFTS. ENOUGH MOISTURE WOULD HANG AROUND FOR SPARSE SHOWER/STORMS IN THE EASTERN HALF OF THE STATE THURSDAY AND INTO THURSDAY NIGHT. THIS INCREASE IN DRY WINDS ON THURSDAY IS TEMPORARY AS MODELS INDICATE A RETURN TO A MORE MOIST PATTERN WITH A STRENGTHENING RIDGE OVER TEXAS AND MIDDLE MISSISSIPPI RIVER VALLEY PRODUCING A MORE SOUTHERLY FLOW TRAJECTORY ALOFT OVER NEW MEXICO. THIS SHOULD KEEP MODIFIED GULF MOISTURE ON HAND IN THE EASTERN PLAINS IN ADDITION TO STEERING ANY RECYCLED MOISTURE FROM THE SIERRA MADRES IN OLD MEXICO NORTHWARD TO NEW MEXICO. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 50 93 53 88 / 5 5 5 0 DULCE........................... 40 87 46 82 / 5 10 10 5 CUBA............................ 48 87 50 83 / 5 5 10 5 GALLUP.......................... 45 88 49 82 / 5 5 5 0 EL MORRO........................ 47 83 49 76 / 5 5 5 0 GRANTS.......................... 48 85 50 79 / 5 10 10 5 QUEMADO......................... 44 87 49 83 / 5 5 5 0 GLENWOOD........................ 49 95 53 92 / 5 5 5 0 CHAMA........................... 35 81 40 78 / 5 20 10 5 LOS ALAMOS...................... 49 87 53 85 / 5 10 20 10 PECOS........................... 48 86 53 85 / 10 20 20 20 CERRO/QUESTA.................... 40 84 48 84 / 5 20 20 10 RED RIVER....................... 44 73 49 72 / 5 20 20 20 ANGEL FIRE...................... 41 79 46 78 / 5 30 20 20 TAOS............................ 45 87 52 86 / 5 10 20 10 MORA............................ 47 84 51 83 / 10 30 20 20 ESPANOLA........................ 55 93 59 90 / 5 10 20 10 SANTA FE........................ 50 86 55 85 / 5 20 20 10 SANTA FE AIRPORT................ 54 90 58 88 / 5 10 20 10 ALBUQUERQUE FOOTHILLS........... 59 91 62 89 / 5 10 20 10 ALBUQUERQUE HEIGHTS............. 62 93 65 91 / 5 10 20 10 ALBUQUERQUE VALLEY.............. 56 94 59 92 / 5 10 10 10 ALBUQUERQUE WEST MESA........... 60 93 64 91 / 5 10 10 10 LOS LUNAS....................... 53 95 57 93 / 5 10 10 10 RIO RANCHO...................... 60 93 64 91 / 5 10 10 10 SOCORRO......................... 62 96 65 95 / 5 10 10 10 SANDIA PARK/CEDAR CREST......... 54 86 57 85 / 5 30 20 10 TIJERAS......................... 53 89 57 88 / 5 20 20 10 MORIARTY/ESTANCIA............... 50 89 52 89 / 10 20 30 10 CLINES CORNERS.................. 53 85 56 85 / 10 30 30 10 GRAN QUIVIRA.................... 56 88 60 89 / 10 20 20 10 CARRIZOZO....................... 62 90 65 92 / 10 20 20 10 RUIDOSO......................... 59 81 59 84 / 20 30 30 20 CAPULIN......................... 52 81 55 85 / 10 20 30 10 RATON........................... 50 88 52 92 / 10 30 30 10 SPRINGER........................ 53 89 56 93 / 10 30 30 10 LAS VEGAS....................... 50 83 55 84 / 10 30 30 10 CLAYTON......................... 55 90 60 93 / 20 20 20 10 ROY............................. 57 82 59 89 / 20 20 30 10 CONCHAS......................... 63 93 65 97 / 20 20 30 10 SANTA ROSA...................... 61 92 64 95 / 20 20 30 10 TUCUMCARI....................... 64 95 66 96 / 20 20 20 10 CLOVIS.......................... 60 91 60 92 / 30 10 20 10 PORTALES........................ 61 92 62 93 / 30 10 20 5 FORT SUMNER..................... 62 93 63 96 / 20 20 20 10 ROSWELL......................... 65 96 64 98 / 30 10 20 10 PICACHO......................... 62 89 64 94 / 20 30 30 10 ELK............................. 58 84 62 88 / 20 30 30 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 546 AM MDT TUE MAY 31 2011 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 546 AM MDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... GUSTY WINDS AND DOWNBURSTS ARE POSSIBLE THIS AFTERNOON OVER THE EASTERN PLAINS SOUTH OF INTERSTATE 40...EXPANDING TO ALL OF THE EASTERN PLAINS THROUGH THIS EVENING AND CONTINUING OVERNIGHT. SOME TALLER THUNDERSTORMS MAY PRODUCE SMALL HAIL AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...THUNDERSTORMS DEVELOPING OVER SUMMITS AND THE EASTERN SLOPES OF THE SANGRE DE CRISTOS...CENTRAL MOUNTAIN CHAIN...AND SACRAMENTO AND GUADALUPE MOUNTAINS MAY PRODUCE GUSTY WINDS AND DOWNBURSTS. SOME TALLER THUNDERSTORMS MAY PRODUCE SMALL HAIL AT TIMES. FOR THURSDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...GUSTY SOUTHWEST WINDS TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE OVER THE NORTHERN AND WESTERN MOUNTAINS. GUSTY WINDS WITH LOW HUMIDITIES MAY PRODUCE LOCALLY DANGEROUS FIRE WEATHER CONDITIONS OVER PORTIONS OF THE NORTHWEST PLATEAU AND NORTHWEST HIGHLANDS. FRIDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR THE EASTERN PLAINS MAINLY SOUTH OF INTERSTATE 40 DUE TO ISOLATED DOWNBURST THUNDERSTORMS AND GUSTY WINDS. SPOTTERS SHOULD REPORT MEASURED THUNDERSTORM WIND SPEEDS...WIND IMPACTS...AND HAIL TO THE NATIONAL WEATHER SERVICE VIA THE INTERNET AT WEATHER.GOV/ABQ...TOLL FREE AT 888.386.7637 OR VIA AMATEUR RADIO. SHY
The Cannon AFB radar (KFDX), 83 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
11 hail. Local standard time, as filed.
Hagerman Police Department reported golf ball sized hail along State Road 249 east of Hagerman.
State Police reported golf ball sized hail along Highway 70 at mile post 407. The hail broke the windshield of the police car.
Spotter reported mostly pea sized hail, but a few stones were as large as a nickel.
Hail was reported along Highway 236 near Bethel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295863, 295862, 295865, 295861, 295860, 295859, 295858, 295856, 295857, 295854, 295855.